Is It Hopeless to Try More Meds?
[Home] [Bipolar News] [Bipolar Disorder] [Medications] [Treatments] [Bipolar Disorder/Job/School] [Disabilities] [Ask the Doctor] [Ask David] [Self-Injury] [Personal Stories] [Graham's Column] [Steven's Column] [Storm's Column] [Columnist Archives] [Suicide] [Community Support] [Family Members] [Expressions] [Greeting Cards] [Books] [Awards] [Links & Rings] [About Us] [Contact Us]

 


Q:  Is It Hopeless to Try More Meds


I don't have a confirmed diagosis of bipolar disorder, but it is a possibility.  I believe it more than my doctor does, I think, although he is treating me for mood stabilization.  I do also have psychological problems to deal with.  I have been through an assortment of drugs - Prozac, Effexor, klonapin, trazadone, Trilafon, Buspar, Celexa, lithium, Lamictal, Zyprexa and others that I can't remember.  Currently I am on a gradually increasing dose of Lamictal, still taking klonapin, trazadone and Trilafon and I have never felt worse.  The rapid cycling is intense and exhausting and the intensity of the moods has become increasingly unbearable.  My doctor has just told me that I seem to be one of the few patients who do not respond well to medications (I've had little success and lots of side effects) and we may just have to stick with what I'm on and hope that psychotherapy will help enough to get me comfortable.  Do you agree?  I feel that I have been written off as a hopeless case.  I'm 36 and I have 3 young children.  Suicide would be very appealing if it weren't for my children, but I'm relatively young and I don't know how I'm ever going to get through the rest of my life with this level of misery and exhaustion.  I have not tried depakote or Topomax yet.  Is there any point in trying one of those or is it really hopeless?


Dear Sharon -- 
Your doctor could know something, quite a good many things, about you that I don't and could therefore know a lot better than me why you should go the route he has in mind there and not listen to somebody like me who doesn't know you at all really.  At the same time, I think it's fair to give you information about what I personally do in my practice, for you to evaluate; and then there are a few things that are regarded as standard that I can speak to. 

First of all, the "diagnosis" is pretty crucial.  If you don't have bipolar disorder (though if you've read that website of mine you'll have seen this is not really a yes or no question), then trying more mood stabilizers has lower odds of helping, but those odds are not necessarily zero even if you have severe post-traumatic stress disorder and not "bipolar" per se. 

But let's say you do have some variation of bipolar disorder, or as I would put it,there is a significant bipolar-like component of your symptoms.  Well, then:  for starters, if you really do indeed have a bipolar variation, then for sure you should try Depakote.  It's one of the most standard things to do.  If you haven't had that, and the diagnosis is correct, you are a long way from "done" with medication trials, because Depakote should then be combined at least with lithium if Depakote is not effective alone, and probably with one of the carbamazepine versions, of which I particularly like Trileptal (trade name in U.S. is Tegretol or Carbatrol, two different slow release versions of the same thing).  If you've not yet had some version of this carbamazepine why then there's another for your list of things to try -- it is usually regarded as a close 3rd choice behind lithium and Depakote.  

Meanwhile, if you were on an antidepressant while you were on lithium, then that trial of lithium doesn't completely count as a failure -- it could have simply been unable to overcome the effect of the antidepressant toward cycling.  And, on that score, lamotrigine is clearly capable of causing rapid cycling because it has substantial antidepressant-like effects itself.  I have had quite a few patients clearly get worse on it, and many more where it was not exactly clear if it was lamotrigine making things worse but we had to try to stop it anyway just to be sure -- and that's probably more true at higher doses, like >100mg.  

So in my book you could be a long way from "hopeless" as regards medications.  Your doctor may not have meant to give you that impression entirely -- as frustrating as this has been for you, you might be able to grasp that there's some frustration for the doctor too when things just won't get better and you might have been picking up on that.  That's not to say his frustration is anywhere near yours, since your the one who has to live with it, but it can be there a little on the doctor side too.  

Then there's the possibility of getting a mood stabilizing effect from thyroid in one version or another (one of my most uncontrolled rapid cycling patients stopped cycling entirely on T3/T4).  And a few of my patients have gotten a response from verapamil (which has to be used in the generic three times daily version), a blood pressure medication that has some action slightly like lithium; and a few, though unfortunately only a few, of my patients have done beautifully on Topomax (many more get the "stupid" side effects).  Each of these theoretically should be tried with at least one or two other mood stabilizers at the highest doses you can tolerate with no side effect problems, or mild ones, so there's still a long way to go.  

Meanwhile, your doctor could well be right that there's a psychotherapy which could help, while you continue to work steadily away at mood stabilizer trials.  He might think you have something more like borderline personality disorder, from the sound of things, in which case you might be interested in this essay on the relationship of bipolar and borderline.  When everything else has been tried, (although the experts who use it a lot say we wait way too long to use it; and I had one woman your age with two kids for whom it was just the thing), there's electroconvulsive therapy, which sounds scary but is only so low on the list because of it's reputation, not because of the risks compared to the benefits.   In any case, good luck to you with continued efforts to get symptom control. 

Dr.Phelps



Published December, 2001

 

Bipolar World   1998, 1999, 2000, 2001, 2002, 2003, 2004, 2005, 2006, 2007, 2008, 2009, 2010, 2011, 2012, 2013, 2014
Owners: 
Allie Bloom, David Schafer, M.Ed. (Blackdog)
Partners:  John Haeckel, Judith (Duff) 
Founder:  Colleen Sullivan
 

Email Us at Bipolar World

 

About Us  Add a Link  Advance Directives  Alternative Treatments  Ask the Doctor   Ask Dr. Plyler about Bipolar Disorder   Ask The Doctor/ Topic Archives  Awards  Benny the Bipolar Puppy  Bipolar Chat  Bipolar Children  Bipolar Disorder News  Bipolar Help Contract  Bipolar World Forums  Book Reviews  Bookstore  BP & Other mental Illness   Clinical Research Trials & FDA Drug Approval   Community Support   Contact Us  The Continuum of Mania and Depression   Coping   Criteria    Criteria and Diagnosis  Criteria-World Health Disabilities,  DSMV-IV   Dual Diagnosis  eGroups  Expressions (Poetry, Inspiration, Humor, Art Gallery, Memorials  Family Members   Getting Help for a Loved One who Refuses Treatment  Greeting Cards  History of Mental Illness  Indigo  Job and School  Links  Manage Your Medications  Medications   Medication and Weight Gain    News of the Day  Parent Chat  Pay for Meds  Personal Stories  Self Help  Self Injury  Significant Others  Stigma and Mental Health Law  Storm's Column  Suicide!!!  The Suicide Wall  Table of Contents   Treatments  Treatment Compliance  US Disability  Veteran's Chat  What's New?